[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.225.194.144. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 1989

Dangers From Methylprednisolone Acetate Therapy by Intraspinal Injection-Reply

Author Affiliations

Omega Professional Center 48 Omega Dr Newark, DE 19713

Arch Neurol. 1989;46(7):721-722. doi:10.1001/archneur.1989.00520430015008
Abstract

In Reply.  —I wish to thank Dr Wilkinson for his stated position vis-a-vis methylprednisolone acetate and its intraspinal therapy. His points are these: (1) the risks of its use are miniscule compared with clinical efficacy, (2) few patients have had complications following its intrathecal use, and (3) the neurochemistry of polyethylene glycol was inaccurately reported by myself.1Goldstein et al2 were the first to describe adhesive arachnoiditis from methylprednisolone acetate followed by 10 case reports by Nelson et al and Nelson,1 as well as Bernat et al and Bernat,3 who reported arachnoiditis and pachymeningitis. Two patients underwent an operation, and the pathologic findings in the lumbar region of one revealed a thin gelatinous material that I did not believe was disk material, but was a component of methylprednisolone acetate.4 During this same time period, numerous complications and infections were reported.5,6At first, the 20 case reports

×